Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 7, 2001, 6:03 PM EDT for Bay County, Midland County, Saginaw County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 6:03 PM EDT (22:03 UTC)
- Expired
- Sep 7, 2001, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bay County, MI, Midland County, MI, Saginaw County, MI
The radar
The Detroit radar (KDTX), 115 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS53 KDTX 072203 SVRDTX MIC017-111-145-072300- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 603 PM EDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BAY COUNTY IN SOUTHEAST MICHIGAN MIDLAND COUNTY IN SOUTHEAST MICHIGAN SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 700 PM EDT * AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MERRILL...OR 10 MILES SOUTHEAST OF ALMA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRILL...NELSON...PORTER TOWNSHIP AT 630 PM EDT HEMLOCK AT 640 PM EDT GORDONVILLE AT 645 PM EDT POSEYVILLE...SHIELDS AT 650 PM EDT FREELAND...MIDLAND...AUBURN AT 655 PM EDT THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4391 8410 4343 8463 4320 8453 4343 8374 WAG MANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:30 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 7, 3:30 PM EDT, 2 hours 33 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 330 PM EDT FRI SEP 7 2001 SATELLITE AND 88D LOOPS SHOW SHOWERS AND THUNDERSTORMS BREAKING OUT IN THE OHIO VALLEY AND MOVING NORTHEAST TOWARD SOUTHEAST LOWER. BEST ORGANIZATION IS OVER EASTERN ILLINOIS CLOSER TO UPPER JET SUPPORT. MODELS INDICATE JET SUPPORT TO STAY WILL WEST OF MICHIGAN AND WITH LOSS OF DIURNAL HEATING...ANTICIPATE JUST ORDINARY MULTICELL CONVECTION INTO THE WESTERN PORTION OF THE CWA BEFORE IT DIES OUT BY MIDNIGHT. THUNDERSTORMS HAVE ALSO BROKEN OUT IN RICHER AND DEEPER THETA-E AIR ACROSS THE OHIO VALLEY...WITH MODELS SHOWING RICHER THETA-E AIR CIRCUMNAVIGATING SOUTHEAST LOWER THIS EVENING...ONCE AGAIN SUPPORTING THE IDEA THAT BEST CONVECTION WILL STAY OUT OF SOUTHEAST LOWER. UNIDIRECTIONAL WIND PROFILES OVER SOUTHEAST LOWER IN ADDITION TO MODEST 45 KNOT MID LEVEL WIND FIELD SHOULD PRECLUDE ANY SEVERE CONVECTION AS WELL. CAPES HAVE CLIMBED UP TO AROUND 3000 J/KG THOUGH AS SKIES REMAINED MOSTLY SUNNY THROUGH A GOOD PART OF THE AFTERNOON...LIS RUNNING AROUND -8...BUT AXIS OF GREATEST INSTABILITY REMAINS OVER THE NORTHERN OHIO VALLEY. JUICY AIR ESTABLISHED ACROSS ALL OF LOWER MICHIGAN WITH 70 DEGREE DEW POINTS ALL THE WAY TO THE BRIDGE. THUS OVERNIGHT LOWS WILL BE HARD PRESSED TO DIP BELOW 70. MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...HIGH AMPLITUDE SOUTHWEST FLOW IS MAKING EASTWARD PROGRESSION OF COLD FRONT VERY SLOW. FRONT IS PARALLEL TO THE MID LEVEL FLOW AT THIS TIME AND MODELS SHOW SEVERAL WAVES DEVELOPING ALONG THE FRONT THROUGH MONDAY. AS UPPER TROF DEEPENS SEVERAL UPPER WAVES MOVE NORTHEAST AND RUN OVER THE TOP OF THE FRONT INDUCING SURFACE WAVES. THUS FRONTAL PASSAGE MAY BE SLOWED DOWN BY AS MUCH AS 24 HOURS...STRUGGLING TO CLEAR THE CWA BY SUNDAY AFTERNOON...ONLY TO BE BOWED BACK TO THE NORTH AS WAVE COMES UP THROUGH THE OHIO VALLEY. HOMOGENEOUS AIR MASS OVER SOUTHEAST LOWER NOW AND LITTLE IN THE WAY OF WARM AIR ADVECTION. +17C 850 MB AIR DID A GOOD JOB IN CAPPING OFF CONVECTION TODAY AND THERMAL AXIS WILL REMAIN NEARLY STATIONARY OVER THE CWA THROUGH SUNDAY MORNING...850 MB THETA-E RIDGE AXIS AS WELL. THUS WILL HAVE TO CONTINUE WITH SCATTERED POPS THROUGH SUNDAY MORNING...DUE TO LACK OF UPPER SUPPORT...WITH HIGHER DAYTIME/DIURNAL POPS. ETA SHOWS A WEAK UPPER WAVE MOVING THROUGH THE CWA AROUND 06Z TONIGHT...BUT FEATURE IS SO WEAK THAT IT CANNOT BE DISCERNED ON SATELLITE. WILL HAVE TO WAIT FOR BETTER CONVERGENCE ALONG AND AHEAD OF THE FRONT FOR ANY ORGANIZED CONVECTION. HOWEVER MODELS SHOW LOW LEVEL FRONTAL CONVERGENCE WEAKENING AS IT MOVES INTO SOUTHEAST LOWER...AND INTO RIDGE AXIS. THUS WILL CUT GUIDANCE POPS BACK TO CHANCE CATEGORY FOR SATURDAY NIGHT AND SUNDAY MORNING. GUIDANCE TEMPERATURES LOOK A LITTLE TO COOL IN THE LATER PERIODS...BASED ON SLOWER FRONTAL MOVEMENT AND WAVE BOWING FRONT BACK TO THE NORTH SUNDAY NIGHT. MODELS ALSO WEAK IN REGARD TO CAPES...ANTICIPATE SAME LEAN MODEL BIAS ON SATURDAY...WITH CAPES LIKELY AROUND 2000-2500J/KG RATHER THAN 1000J/KG SUGGESTED BY THE ETA DTW SOUNDING. .DTX...NONE. GSS
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:39 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 66 min |
| Sep 7, 6:57 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 48 min |
| Sep 7, 7:15 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Tuscola | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.